Alert archive / Minnesota / River Flood Watches in 2018
River Flood Watch 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood watch at Apr 21, 2018, 11:09 AM CDT for Kittson County, Marshall County, Minnesota; Pembina County, Walsh County, North Dakota. It took effect at Apr 23, 2018, 5:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 21, 2018, 11:09 AM CDT (16:09 UTC)
- In effect from
- Apr 23, 2018, 5:00 AM CDT
- Expired
- Apr 22, 2018, 11:23 AM CDT
- In force
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River of the North at Drayton (DRTN8). The gauge peaked at 31.32 ft at Apr 23, 2018, 11:00 AM CDT.
- Action stage
- 28 ft
- Minor stage
- 32 ft
- Moderate stage
- 38 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05092000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Apr 21, 9:46 AM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 21, 9:46 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 946 AM CDT Sat Apr 21 2018 .UPDATE... Issued at 946 AM CDT Sat Apr 21 2018 Visible satellite imagery shows gradual dissipation of the area of upper clouds over the northern and central valley. Expect this trend of gradual clearing to continue late this morning. UPDATE Issued at 636 AM CDT Sat Apr 21 2018 Increased cloud cover over the northern Red River Valley as there has been quite a bit more mid level clouds than expected. && .SHORT TERM...(Today and tonight) Issued at 257 AM CDT Sat Apr 21 2018 Temperatures and relative humidity values will be the main issues for the period. The main upper low remains well to our south over the Central Plains, with shortwave ridging in the northern branch of the split flow in our region. Surface high pressure will pull further to the east with a trough to the west, allowing south winds to pick up a bit more today. Warm air advection isn't too impressive but there will be plenty of sun and more wind for mixing today. Think that highs will be a degree or so warmer than yesterday, ranging from near 50 over lingering snowpack to low 60s in the northern RRV and northwestern MN. Dewpoints in NW MN will be in the 20s this afternoon, and afternoon RH values could drop down to near 20 percent in some areas. However, winds look like they will stay fairly light in that area so fire weather will not be too much of a concern until tomorrow. Tonight, the surface trough will move into the western Dakotas and winds will become southwesterly and pick up a bit. Good mixing should keep lows in the 30s with some spots near 40 overnight. .LONG TERM...(Sunday through Friday) Issued at 257 AM CDT Sat Apr 21 2018 Sunday will see windy and warm conditions as a upper level trough and attendant surface low move through central Canada. Southerly winds will pick up during the afternoon hours to 10 to 15 mph across eastern ND and the River Valley with winds of 15 to 20 mph and gusts up to 30 mph possible across northwestern and north central MN. Combined with warm afternoon temperatures in the low to mid 60s and relative humidity values in the low to mid 30s, near critical fire weather conditions will be a concern across the northwest portion of MN. A weak trough/cold front trailing southward from the Canadian surface low will bring light rain chances and slightly cooler temperatures overnight Sunday into Monday morning. Rain chances return late Monday night into Tuesday as a weak upper level trough moves through the north central CONUS. After a slightly cooler Tuesday a warm up is anticipated for Wednesday with highs in the low 60s. As a northwesterly flow regime sets up for the second half of the week, a shortwave trough and associated surface low will bring a cold front through the northern Plains. This will allow for scattered light rain and cooler temperatures for Thursday. A return to mild and calm weather is expected for the end of the work week and beginning of the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 636 AM CDT Sat Apr 21 2018 VFR conditions with some mid level clouds rolling through. A few spots have been dropping to 4-6SM vis on the edge of the cloud deck, but so far TAF sites have been staying up so will monitor and amend as needed this morning. VFR conditions for rest of the day. South winds picking up into the 5 to 15 kt range. && .HYDROLOGY... Issued at 257 AM CDT Sat Apr 21 2018 Moderate flooding is currently ongoing along the Snake River above the Warren Diversion in Marshall country MN. Most recent observations place the current water level at 71.3 ft. The water level is currently forecast to recede to minor stage by mid day Saturday. Additionally, the Snake River at Alvarago is forecast to enter moderate flood stage by Saturday afternoon, though is expected to drop back to minor flood stage by Sunday. Recent observations show the Red River at Oslo quickly approaching moderate flood stage over the past 12 hours. This is a slightly quicker rise than initially forecast, though the river rise is expected to slow over the next few days. A peak water level of 35 feet is expected by mid week. The Two Rivers near Hallock is currently in minor flood stage, but a quick rise in water level has been noted over the past 12 hours, due to reservoir releases. This location is currently forecast to remain in minor flood stage, but should be monitored for a brief climb into moderate. Elsewhere, all other forecast points along the Red River and its tributaries, including Grand Forks, are either at or below minor flood stage and are forecast to remain below moderate levels through the weekend. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...BP SHORT TERM...JR LONG TERM...AM AVIATION...JR HYDROLOGY...AM
Hazardous weather outlook, Apr 21, 3:57 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 357 AM CDT Sat Apr 21 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-220900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 357 AM CDT Sat Apr 21 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Increasing winds and low relative humidity values in portions of northwestern Minnesota could bring near critical fire weather conditions for Sunday afternoon. Lingering snowmelt will continue to move into the river systems, as overnight lows will be near or above freezing. Please refer to the latest hydrologic and flood statements for the latest information on river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:09 AM CDT | River Flood Watch | FGF | Kittson | 24 hr |
| Apr 21, 3:19 PM CDT | Fire Weather Watch | FGF | Beltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more | 19 hr |
| Apr 21, 5:16 PM CDT | River Flood Warning | FGF | Polk | 31 hr |
| Apr 21, 10:56 AM CDT | River Flood Warning | FGF | Traill | 5 days |
Nearby
River Flood Watches in Minnesota, 2018River Flood Watches in North Dakota, 2018Every river flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.